Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Quad Cities, IA

June 8, 2003Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2003, 4:28 PM CDT for Louisa County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 4:28 PM CDT (21:28 UTC)
Expired
Jun 8, 2003, 5:15 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KDVN 082128
SVRDVN
IAC115-082215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUISA COUNTY IN SOUTHEAST IOWA

* UNTIL 515 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES EAST OF WAPELLO...
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  WAPELLO...NOW
  OAKVILLE BY 435 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4127 9118 4115 9126 4109 9107 4117 9105

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:10 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 8, 4:10 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT SUN JUN 8 2003

UPPER LOW POSITIONED OVER SOUTHERN WI. VORT MAX SHOWS UP NICELY IN RADAR AND
SATELLITE PICS OVER NORTHEAST IL NEAR KORD. SOME BREAKS IN CLOUDS COUPLED
WITH COLD POOL ALOFT HAS RESULTED IN SCATTERED CONVECTION
THROUGOUT CWA...ESPECIALLY NORTH OF HIGHWAY 34. NEXT SHORTWAVE TO IMPACT
REGION CURRENTLY POSITIONED OVER WESTERN CAN IN SOUTHERN BC.

MAIN FORECAST CONCERNS FOCUS ON POTENTIAL FOR CLEARING AND FOG...AND LOW TEMPS
TONIGHT...THEN PRECIPITATION CHANCES LATE MON-TUE...AND POTENTIAL
FOR ACTIVE PATTERN FEATURING LOCALLY EXCESSIVE RAINS AND STRONG CONVECTION
BY WEEKS END.

SCATTERED CONVECTION OVER AREA DRIVEN LARGELY BY SOLAR INSOLATION...THUS
ONCE THE SUN SETS SHOULD SEE IT DIE OUT QUICKLY. ALSO...EXPECT SOME
PARTIAL CLEARING...AND WITH WINDS DYING OFF AND WET GROUND NOT OUT OF THE
QUESTION TO SEE SOME FOG. LOWS WILL BE TRICKY...AS THERE IS
POTENTIAL TO BE COLDER THAN GOING FORECAST SHOULD CLEARING BECOME MORE
DOMINANT AND OCCUR SOONER THAN EXPECTED...SIMILAR TO A FEW NIGHTS AGO.

MONDAY WILL BE QUIET WITH SURFACE RIDGE MOVING THROUGH. RIDGE SHIFTS
QUICKLY EAST MONDAY NIGHT WITH WARM ADVECTION DEVELOPING AHEAD
OF NEXT SYSTEM. SOME PRETTY BIG DIFFERENCES BETWEEN MODELS ON TIMING AND
LOCATION OF SURFACE LOW AND DYNAMICS...WITH GFS BEING FURTHEST NORTH...THOUGH
TRENDING SOUTH FROM 06Z RUN...AND NGM FURTHEST SOUTH.
18Z META NOW SHIFTING SURFACE LOW FURTHER NORTH INTO WI FROM 12Z RUN...SO
SYSTEM GIVING MODELS FITS TO SAY THE LEAST. REGARDLESS...STRONG
WARM ADVECTION SHOULD BE ENOUGH TO FUEL NOCTURNAL CONVECTION...AND DEPENDING
UPON WHICH MODEL POTENTIAL EXISTS FOR MCS TO AFFECT PORTIONS OF CWA.
BASED ON LATEST META WITH A JUMP TO THE NORTH...SUGGESTS NORTHERN SECTIONS
MOST AT RISK FOR DECAYING MCS AND HEAVY RAINS. CAN/T RULE OUT
SOME ELEVATED HAILERS MON NIGHT...BUT OVERALL GIVEN TIMING BELIEVE SEVERE
THREAT MINIMAL. LIKELY POPS LOOK GOOD ATTIM.

FRONT SWINGS THROUGH ON TUE...WITH TIMING SUGGESTING BEST SEVERE POTENTIAL
WILL BE IN OUR EAST AND SOUTH ZONES...THOUGH LOTS OF UNCERTAINTY
ON CLOUD COVER WITH IMPACTS ON DESTABILIZATION. IF WE CAN GET SOME SUN
AND ENOUGH INSTABILITY THEN SOME POTENTIAL FOR A FEW SUPERCELLS EARLY ON BEFORE
ACTIVITY COALESCES INTO SQUALL LINE. LEFT LINGERING LOW CHANCE POPS
TUE EVENING TO ACCOUNT FOR ANY DEFORMATION ZONE RAIN GRAZING THE NORTH AND
FOR POSSIBILITY OF POST FRONTAL SHOWERS IN SOUTH. MID CREW WILL WANT
TO TAKE A CLOSER LOOK AT THIS...ESPECIALLY WITH 18Z META TRENDING
NORTH WITH SURFACE LOW WHICH WOULD SHIFT THREAT FOR DEF ZONE PRECIPITATION
FURTHER NORTH.

FRONT SHIFTS SOUTH INTO MO TUE NIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDS
IN DRYING THINGS OUT. HIGH PRESSURE LOOKS TO HOLD FIRM INTO THURSDAY
PROVIDING DRY AND QUIET CONDITIONS.

EXTENDED (THU-SUN)...BROAD MEAN FRONTAL ZONE PROGGED IN VICINITY OF THE
MID MISSISSIPPI VALLEY EARLY ON GIVING 12Z/08 GFS LOTS OF FITS. MODEL GENERATES
SPURIOUS CONVECTIVE CLUSTERS...AND STRUGGLES WITH H5 HEIGHTS AND
SHORTWAVES. THE CONVECTIVE FEEDBACK ISSUE RESULTS IN A NOISY UPPER PATTERN.
SO...HAVE OPTED TO SIDE WITH BLEND OF UKMET AND ECMWF. GOOD
AGREEMENT EXISTS EARLY IN FORECAST PERIOD WITH FRONT LYING TO OUR SOUTH IN
WEST/SOUTHWEST UPPER FLOW. FRONT WILL BE FOCUS FOR SEVERAL CONVECTIVE
COMPLEXES...WITH OUTFLOW BOUNDARIES CLOUDING UP MESOSCALE PICTURE.
UKMET AND ECMWF SHOW NEXT SHORTWAVE EJECTING FROM THE SOUTHWEST LATE FRI/SAT.
HAVE PUSHED BACK POPS TO LATE THURS NIGHT AND CONTINUE THEM THROUGH SAT.
POTENTIAL FOR FRONT TO LINGER IN THE VICINITY ON SUNDAY...SO HAVE INTRODUCED
POPS.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, Jun 8, 5:09 AM CDT, 11 hours 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE THROUGH THE AREA TODAY AND TONIGHT BRINGING
SCATTERED SHOWERS...AND A GENERAL RAIN NORTH OF A SIGOURNEY TO
GALVA LINE. ISOLATED THUNDERSTORMS ARE POSSIBLE. DUE TO A LACK OF
INSTABILITY AND WIND SHEAR...NO SEVERE STORMS ARE EXPECTED. HOWEVER
DUE TO FAIRLY LOW FREEZING LEVELS ALOFT...SOME PEA SIZED HAIL IS
POSSIBLE.

TONIGHT LINGERING SHOWERS WILL END DURING THE EVENING. PATCHY FOG IS
POSSIBLE AFTER MIDNIGHT DUE TO A COOL WET GROUND AND WINDS BECOMING
LIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SERIES OF STORM SYSTEMS ARE FORECAST TO AFFECT THE REGION BRINGING
A THREAT OF HEAVY RAIN AND FLOODING.

THE FIRST STORM SYSTEM IS FORECAST TO AFFECT THE REGION LATE MONDAY
NIGHT INTO TUESDAY. A THUNDERSTORM COMPLEX WILL DEVELOP IN THE
PLAINS LATE MONDAY AFTERNOON AND MOVE EAST SOUTHEAST OVERNIGHT.
SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT THAT A SQUALL LINE
MAY DEVELOP AND RACE EASTWARD ALONG THE FRONTAL BOUNDARY. IF THIS
OCCURS...THE PRIMARY THREAT WOULD BE HIGH WINDS AND HAIL.
UNCERTAINTY EXITS ON THE LOCATION OF THE FRONTAL BOUNDARY. HOWEVER
THE AREA THAT APPEARS TO BE UNDER THE GREATEST THREAT OF SEVERE
WEATHER WOULD BE ALONG AND NORTH OF HIGHWAY 30. THIS STORM SYSTEM
WILL ALSO HAVE THE POTENTIAL TO PRODUCE MODERATE TO POSSIBLY HEAVY
RAIN.

THE SECOND STORM SYSTEM IS FORECAST TO AFFECT THE REGION LATE
WEDNESDAY INTO THURSDAY  CURRENT INFORMATION SUGGESTS THAT ANOTHER
ROUND OF MODERATE TO HEAVY RAIN IS LIKELY...WITH SEVERAL INCHES OF
RAIN POSSIBLE ON TOP OF NEARLY SATURATED SOILS. THE AREA MOST AT
THREAT CURRENTLY APPEARS TO BE ALONG AND NORTH OF INTERSTATE 80.

A THIRD STORM SYSTEM IS FORECAST TO AFFECT THE REGION FRIDAY INTO
SATURDAY. MODERATE TO HEAVY RAIN WOULD AGAIN BE POSSIBLE...WITH
SEVERAL INCHES OF RAIN ON TOP OF SATURATED SOILS. CURRENT INFORMATION
SUGGESTS THAT AREAS ALONG AND SOUTH OF INTERSTATE 80 WOULD BE UNDER
THE GREATEST THREAT.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS THIS WEEK AS THE
THREAT FOR SEVERE WEATHER...HEAVY RAIN...AND FLOODING BECOME BETTER
DEFINED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNSET MONDAY. SPOTTER
ACTIVATION MAY BE NECESSARY LATE MONDAY NIGHT INTO TUESDAY. IF HEAVY
RAINS DEVELOP AS CURRENTLY EXPECTED...RAINFALL REPORTS AND RIVER
READINGS FROM SPOTTERS WILL BE GREATLY APPRECIATED DURING THE WEEK.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

SF

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.